Virginia, 2005

Damaging Wind in Virginia, July 1, 2005

July 1, 2005 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 2:58 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 1, 2:58 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT FRI JUL 1 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...WITH MOSTLY SUNNY
SKIES AND HIGH DPS...ATMOSPHERE BECAME VERY UNSTABLE PRIOR TO THE
ARRIVAL OF SOLID CONVECTIVE LINE OF TSTMS. OUTFLOW BOUNDARY FROM
PREVIOUS CONVECTION LINED UP WELL WITH NW WIND SHIFT TO HELP FOCUS
UPDRAFTS. AN UPPER TROUGH TO THE NORTH OF THE AREA WILL CONTINUE TO
MOVE EAST AND AID IN PUSHING WIND SHIFT FRONTAL BOUNDARY EASTWARD
INTO THE APPALACHIANS OVERNIGHT. PCPN WILL BE CONFINED TO THE
EASTERN AREAS AS THE BOUNDARY CONTINUES EAST COUPLED WITH THE LOSE
OF HEATING THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA FROM
THE NORTH OVERNIGHT AND SATURDAY. THE NAM AND THE GFS ADVECT AN
APPARENT PHANTOM CONVECTIVE COMPLEX INTO THE AREA FROM THE WSW TNGT
AND THIS FEATURE WILL BE DOWNPLAYED. WINDS SHOULD DECOUPLE TONIGHT
SO PATCHY FOG A GOOD BET FOR SAT MORNING. MOS POP #S AND ESPECIALLY
NAM QPF REMAIN HIGH FOR SAT. LOW LEVEL FLOW NOT FAVORABLE FOR SHWR
DEVELOPMENT AND A GOOD CAP SHOULD DEVELOP NEAR 700 MB SO WENT BELOW
GUIDANCE. SAT MAX TEMPS NEAR WARM GUIDANCE. HIGH PRESSURE WILL
PERSIST OVER THE HOLIDAY WEEKEND WITH SOME MOISTURE CONVERGENCE AND
UPSLOPE FLOW FROM THE SOUTHEAST ALONG THE NC STATE LINE SO A LOW
PCPN CHC CONTINUES THERE.

.LONG TERM...(MONDAY THROUGH FRIDAY)...INCREASED POPS TO LOW CHC
FOR THE 4TH FOR MAINLY DIURNAL ACTIVITY. SUMMER-LIKE PATTERN
CONTINUES WITH WEAK FRONT DROPPING INTO THE AREA LATE ON WED.
BASICALLY TEMPS AND POPS NEAR NORMAL WITH MAINLY AFTN/EVE ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  90  69  90 /  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  88  66  88 /  30  10  10  10
OAK RIDGE, TN                       67  88  66  88 /  30  10  10  10
TRI CITIES AIRPORT, TN              65  86  62  86 /  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Jul 1, 3:00 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-020830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS MORNING...AND INCREASE IN COVERAGE DURING THE AFTERNOON
INTO THE EVENING HOURS.  A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.  THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY SATURDAY MORNING
...RESULTING IN DRY WEATHER FOR BOTH SATURDAY AND SUNDAY.  A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...RETURNS
TO THE FORECAST ON THE FOURTH OF JULY.

THE REMAINDER OF THE PERIOD WILL BE A TYPICAL SUMMERTIME PATTERN
...WITH MAINLY A CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON AND
EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS THIS AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 1, 12:00 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-012200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
100 PM EDT...(1200 PM CDT) FRI JUL 1 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL EXPECTED ACROSS MUCH OF
THE AREA THIS AFTERNOON...

A LINE OF THUNDERSTORMS...DEVELOPING ACROSS NORTHERN ALABAMA
AND MIDDLE TENNESSEE...WILL MOVE EAST AROUND 20 MPH ACROSS THE AREA
THIS AFTERNOON. WIND GUSTS NEAR 40 MPH WILL BE COMMON WITH
THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO ACCOMPANY THESE
STORMS. HOURLY RAINFALL RATES WILL BE NEAR THREE QUARTERS OF AN
INCH...WITH HIGHER RATES WITH THE STRONGEST STORMS. THIS LOCALLY
HEAVY RAINFALL MAY RESULT IN SOME MINOR FLOODING OF SMALL STREAMS AND
STREETS. FREQUENT LIGHTNING STRIKES SHOULD BE EXPECTED. SMALL HAIL
IS ALSO POSSIBLE.

THESE STORMS WILL BE MOVING THROUGH THE AREA DURING THE HOURS OF
MAXIMUM DAYTIME HEATING. THERE IS A CHANCE FOR SOME OF THESE STORMS
WILL REACH SEVERE LIMITS AND PRODUCE WIND GUSTS AROUND 60 MPH AND
HAIL THE SIZE OF PENNIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WEATHER SITUATION.

SON
Local storm report, Jul 1, 12:18 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E PIGEON FORGE        35.79N 83.54W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED ALL OVER UPPER
            MIDDLE CREEK FROM DOLLYWOOD AMUSEMENT PARK TO CATONS
            CHAPEL. REPORTED BY SEVIER COUNTY ELECTRIC.

0535 PM     TSTM WND DMG     GATLINBURG              35.72N 83.49W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED IN AND AROUND
            GATLINBURG. REPORTED BY SEVIER COUNY ELECTRIC.

&&

FERRELL
Local storm report, Jul 1, 12:50 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     3 SSW PIKEVILLE         35.57N 85.22W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            1 TREE DOWN ACROSS MCRENOLDS ROAD. REPORTED BY DISPATCH.

0115 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/01/2005                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FROM 115 PM THROUGH 125 PM EDT...NUMEROUS TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jul 1, 2:16 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     13 SW PIKEVILLE         35.47N 85.36W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            2 TREES DOWN ACROSS MCWILLIAMS ROAD...ONE NORTH AND ONE
            SOUTH OF INTERSECTION WITH HIGHWAY 127. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Jul 1, 2:21 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/01/2005                   MARION             TN   LAW ENFORCEMENT

            FROM 115 PM TO 130 PM EDT...SEVERAL TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 1, 4:35 PM EST
Where
Scott County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -82.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465083.